Texas, 2023Drought in Texas, February 21 to 28, 2023
February 21 to 28, 2023 · NWS BRO · 1 event in 1 county or zone
Lack of persistent rain and dry to very dry conditions allowed Severe (D2) Drought to develop across all but the southeastern corner of Starr County in the latter half of February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rain and dry to very dry conditions allowed Severe (D2) Drought to develop across all but the southeastern corner of Starr County in the latter half of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 20, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Feb 20, 11:03 PM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1103 PM CST Mon Feb 20 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 230 PM CST Mon Feb 20 2023
High pressure both aloft and at the surface will remain in place
over the Gulf of Mexico through today before beginning to shift east
on Tuesday. This will maintain warm and dry conditions through the
forecast period. The main story through the short term will be windy
conditions for Tuesday afternoon through Tuesday night.
As an upper level trough moves into the southwestern U.S., low
pressure will develop across the High Plains on Tuesday. This along
with a strengthening low-level jet(LLJ) over Deep South Texas will
lead to increasing winds for Tuesday into Tuesday night. Models
continue to show the LLJ overnight Tuesday at 45-55 kts so Wind
Advisories look likely in the late afternoon/evening into the
overnight, mainly for Willacy, Cameron and Hidalgo counties.
Temperatures will remain warm through the period with afternoon
highs in the 80s and 90s and overnight lows in the 60s.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 230 PM CST Mon Feb 20 2023
A rather quiet and warm long term period still looks on track for
Deep South Texas. A mid-level trough across the Desert SW ejects
northeast, a strong Pacific low drops south to Baja, and the
subtropical ridge slowly works westward across the Gulf of Mexico,
all maintaining a warm and generally dry southwesterly flow aloft
across the lower Texas coast. At the surface, a weak meandering
frontal boundary or dry line could help boost high temperatures
Wednesday and Thursday into the mid to upper 90s across the Rio
Grande Plains and upper 80s to low 90s across the lower RGV. No
rainfall is expected through the period, with some question of
marine fog returning Thursday and Friday with persistent warm
southerly flow across the cooler Western Gulf. Overall, expect
highs and lows nearly 10 to at times 15 degrees above normal
through the period.
Winds likely diminish on Wednesday before drier air works into
Deep South Texas, limiting fire weather concerns at the moment.
This will continue to be monitored for a potential Fire Danger
Statement, if drier air arrives sooner or winds remain elevated
later into the day.
&&
.AVIATION...
(06Z TAFS)
Issued at 1051 PM CST Mon Feb 20 2023
Clear skies and moderate southerly winds prevail across Deep
South Texas late this evening. Low clouds are expected to return
later tonight with ceilings lowering to MVFR across all aerodromes
with even some IFR conditions possible near daybreak. Light to
moderate southeast overnight will increase and become breezy to
windy by late morning into the afternoon. VFR ceilings are
expected to return by the afternoon.
&&
.MARINE...
Issued at 230 PM CST Mon Feb 20 2023
Now through Tuesday Night...Favorable marine conditions continue
today and winds remaining light to moderate and seas of 2 to 4
feet. The pressure gradient tightens later tonight and especially
into tomorrow night leading to strong winds and building seas.
Small Craft Caution conditions are expected by early Tuesday
building to Small Craft Advisories likely by afternoon. Winds will
continue to increase into Tuesday night with some Gale force
gusts possible but a gale warning is not anticipated at this time.
Wednesday through Monday...Persistent southerly flow across the
western Gulf of Mexico, aided by the exit of a low level jet early
Wednesday maintains elevated seas into early Thursday. Small Craft
Advisory to Small Craft Caution conditions are likely into
Thursday afternoon. As high pressure builds across the Gulf of
Mexico, expect persistent southerly swell with occasional Small
Craft Caution conditions offshore this weekend into Monday. Marine
fog may be possible at times Thursday and Friday with warmer
southerly flow across the cooler waters of the western Gulf.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 67 80 68 88 / 0 0 0 0
HARLINGEN 65 85 67 91 / 0 0 0 0
MCALLEN 66 87 68 93 / 0 0 0 0
RIO GRANDE CITY 63 91 67 96 / 0 0 0 0
SOUTH PADRE ISLAND 64 72 66 75 / 0 0 0 0
BAYVIEW/PORT ISABEL 65 80 66 83 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...68-McGinnis
LONG TERM....56-Hallman
AVIATION...63-KC
Hazardous weather outlook, Feb 20, 4:10 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
410 PM CST Mon Feb 20 2023
TXZ248>255-351-353>355-451-454-455-212215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
410 PM CST Mon Feb 20 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip current along local beaches today
and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
A Wind Advisory may be needed for the central and eastern portions
of Deep South Texas and the Rio Grande Valley Tuesday through
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-212215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
410 PM CST Mon Feb 20 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories are likely Tuesday night and Wednesday for
all coastal waters. Gale conditions due to frequent gale force
gusts are possible for all coastal waters Tuesday night and
Wednesday morning.
Small Craft advisories are possible for the near and far offshore
coastal Gulf waters Wednesday night and early Thursday due to
hazardous seas. Higher seas may continue over the far offshore
waters Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Starr
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to develop across much of Starr County. This includes areas north and west of a line from 2.6 miles south of FM 1017 along the Hidalgo County line to 1 miles east of Rio Grande City.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 21 to 23, 2023$20 million · 11 events
- Blizzard and Winter Storm in South Dakota, February 21 to 23, 20233 injured · $500,000 · 24 events
- Heavy Snow in Washington, February 21 to 23, 20231 injured · $2.0 million · 5 events
- Heavy Snow and High Wind in Arizona, February 21 to 22, 202315 injured · 57 kt wind · 2 events
- Tornado and Hail in New Jersey, February 21 to 22, 2023EF2 · 13 events
- High Wind and Strong Wind in California, February 21 to 22, 2023$135,000 · 69 kt wind · 5 events
- High Wind in Nevada, February 21 to 22, 2023$125,000 · 71 kt wind · 3 events
- High Wind in California, February 21 to 22, 2023$76,000 · 61 kt wind · 4 events
- Winter Storm in Minnesota, February 21 to 23, 202342 events
- Winter Storm and Heavy Snow in California, February 21 to 24, 202339 events
- Damaging Winds in Pennsylvania, February 21, 2023$37,000 · 60 kt wind · 10 events
- High Wind and Strong Wind in California, February 21 to 23, 2023$7,000 · 83 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071527.